What is red devil chemo and what are the side effects?

14 answers | Last updated: Apr 05, 2014
Q
McP asked...
What is the red chemo that is administered by a large needle over a 15 minute time span and what are the side effects?
 

Answers
A
Senior Editor Melanie Haiken, who is responsible for Caring.com's coverage of cancer, general health, and family finance, discovered how important it is to provide accurate...
92% helpful
answered...

Adriamycin, aka the "Red Devil," is a chemotherapy agent used to treat many kinds of cancer, including breast, lung, ovarian, and bladder cancer. It's also often called Doxorubicin, which is See also:
How Blood Test Results Can Affect Chemotherapy

See all 765 questions about Cancer
the generic name. Adriamycin is a brand name.

Adriamycin/Doxorubicin is often used as part of combination chemotherapy regimens; for example, when treating breast cancer it's often part of a three--part regimen known as ACT, which stands for Adriamycin, Cytoxan, Taxol.

Adriamycin's profile of side effects include low white blood cell count, low red blood cell count, low platelets, hair loss, and mouth sores. Read our articles on all these side effects for practical suggestions on how to cope with them. In addition, Adriamycin can cause some unusual side effects such as changes to the finger- and toenails and discolored urine. Recently, Adriamycin has come under fire because studies show it can have a toxic effect on the heart muscle, leading to heart failure.

For this reason, patients being treated with Adriamycin often have a MUGA scan to make sure the heart is working properly.

 

More Answers
30% helpful
Ginger7286 answered...

If you have ever had to have it, you'd remember it. LOL It is the devil, hair loss, short term memory loss, nausea, loss of appetite, stomach pains, loss of sleep, sweats, mouth sores, watery eyes, neuropathy, and on and on.....nasty, nasty stuff. I wouldn't wish it on my worst enemy. I hope you never need it.

 

20% helpful
Bill Green answered...

I just got out of my first 4 day 24 hour/day dance with this Red Devil. I am back at work after a couple days of recovery, don't know how much longer I'll be able to, but it certainly is nothing I would wish on anyone. Terrible stuff, but it is tolerable with anti naseau pills, so far.... Also had Ifosfamide for three days with VinChristine and Mensa. Quite a little trio. I have a very rare Rhabdomyosarcoma that was in my throat, and its a nasty little critter I hear.

 

50% helpful
DixKay answered...

Yes, the adriamycin is a nasty drug with numerous side effects. About fives months after completing six rounds of R-CHOP chemo I started experiencing difficulty breathing when trying to sleep. I was diagnosed with congestive heart failure and cardio-myopathy due to the adriamycin. My heart ejection factor had plummeted from 65% (normal) down to 15-17%. I'm now on medication for my weakened heart. It is of little comfort to know that this supposedly only occurs in 1% of the population. My oncologists did not test for problems with the medication during my chemo, but should have. Hind-site is a great teacher. Should my cancer return, I've been told that my heart has been weakened too much to undergo chemotherapy again. Take care and insist on adequate testing.

 

100% helpful
Becky43 answered...

Just finished my round with the red devil and cytoxin, I can still smell it and it is disgusting. The side effects weren't too bad except for the nausea and the smell. About the time I was ready for the next treatment was when I was getting better. Glad that portion is over, now on to 4 rounds of taxatere. God Bless everyone who is going through this, this is not an easy road to take so I hope you are not alone on your journey.

 

100% helpful
SunSetsWest answered...

Red Devil is some evil stuff. It's also Red in color and when they injected it into my medi port I could feel it making me sick. The nausea meds they gave me didn't help much. Now, I'm having problems with foot neuropathy pretty bad from the Taxol I'm on. Seems I'm sensitive to the chemo meds. The Oncologist send me for ECG's every 3 months to keep an eye on my heart for problems. Praying for they day I'm finished with all this and healthy once again.

 

64px-hh6b80fd52d1
100% helpful
An anonymous caregiver answered...

Just got through this subject in Nursong school ... In addition to all the other nasty side effects thenmedication is known to turn the urine fruit punch red hence the name red devil.

 

Maziel answered...

I have just had my 2nd round with AC. Neulasta today. My oncologist said I wouldn't suffer from nausea or pain and he has kept his promise. I am 70 with no big health issues. First round I wasn't myself for about 5 days and had a temp and minor but annoying pain in hips and other joints. Not as bad as my sciatica attacks. This one was a little different. Slept more, some nausea today. Not bad, no vomiting. Medication is wonderful. Oncologist will rest me after No. 4 of AC. for six weeks, then on to TH and radiation. I am HER2. So I will be on Herceptin for a year and Femara for the rest of my life. Oncologist said that the effects of the drugs may be cumulative. I had virtually no nausea and believe it or not the first round was easy. I would have been worse off with a bad head cold. So I'm not complaining. I wish for all of you my experience. Think positively, have faith in a higher being, your oncologist with whom you must have a connection and trust. You will put this behind you and LIVE!

 

50% helpful
I'm surving, Paw answered...

yep i rode the "Red Devil" train at M D Anderson(in Houston, Tx.) from Feb. 09, to April 09. Removed bladder & prostate on June 8th I was one of the "Lucky" ones.. never got sick once. eat like a pig,had anything i wanted.
Just don't mess around with this stuff. Go to the best- M D Anderson, Houston Texas. you can make your own appointment, just call.. hope this helps someone.. look them up on line.....

 

64px-hh6b80fd52d1
An anonymous caregiver answered...

In response to and agreeing with DixKay and Melanie Haiken CHOP treatment including Adriamycin/Doxorubicin is lethal. For anybody being treated with this drug demand that you have regular checks on your heart EF Ejection fraction, ECGs and MUGA tests for toxicity. A dear friend just passed away after completing all her treatment and was cancer free. She then succombed to massive cardiac failure within 4 weeks of her last treatment. She was under the age of 50. I am sending this as a warning to all. Her doctor didn't discuss the reality of the risks with her or monitor her for heart issues. There is also a drug available that may protect your heart while in treatment. Toxicity can build up without symptoms and once it reaches a threshold permanent damage results. I don't want anybody's loved ones going through what we are. It's devastating and should never have happened with proper monitoring. Cardiac monitoring should be a protocol in every treatment regime that involves these powerful chemo drugs. One last comment stats state a 1-5% risk level for this type of side effect, however, in a high dose situation or depending on the infusion rate of the drug etc. the risk level can be as high as 20%+...that's 1in 5 with a cardiac issue in the populaton. Is that acceptable? Is any level acceptable when monitoring could lower that risk and indicate any issues before it escalates? Talk to your doctor about the risks and how you or your loved ones want to be monitored before, during and after treatment. I hope this will help somebody out there.

 

64px-hh6b80fd52d1
An anonymous caregiver answered...

I am 34 years old just had my 3rd dose of Toxin (that's what I call the Red Devil). Though'd I would be over the nausea and irritable feeling but sadly not.....Freshly homemade Lemonade, Ginger Beer helps for the nausea....this time I need something more....It aint helping and I feel more miserabl

 

KCTC answered...

My mother had only one dose of the RED DEVIL in January 2014. Her heart was checked and fully healthy before it. NOW,her heart has crashed to 15 percent! Oncologist is going to place her on Hospice because her heart is too weak to continue any chemo treatments for the STAGE 4 Breast cancer she has been managing for two years. Fluid in her lungs and now congestive heart failure!! DO NOT TAKE THE RED DEVIL! NOT EVEN ONE DOSE!!!! MOMS HEART WAS PERFECT AND EVEN AFTER TWO YEARS OF OTHER CHEMO DRUGS!! I FULLY BELIEVE RED DEVIL WILL KILL HER . NOT THE CANCER!!

 

 
Ask a question Ask a question | Add an answer Add an answer